Multiple Sclerosis Community
Here's a shock....
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Here's a shock....

While on the phone with my sister yesterday, she asked about my health and what's next, etc.   She asked me if I was taking something for high cholesterol. (I am)  She said that when she tried it, per Dr.s orders, her legs started hurting and cramping, felt tired, etc.  and stopped immediately.  All her symptoms cleared up!  I decided to research this and found some research (albiet biased in some sites) articles about the side effects of statin drugs. There were many testimonials by people who experienced terrible things due to the statin drugs.   Well!  Virtually all my symptoms can be explained by this.  One doctor advises stopping for 2 weeks - claims there should be a noticeable difference withing 10 days - then take the drug again to see if symptoms worsen.  There was one article that said the benefits of statin drugs remain for years after stopping!  So here goes...I stopped as of last night.  
Hugs to all,
Mary Kay

Any news on Ada?
Related Discussions
11 Comments Post a Comment
Blank
220917_tn?1309788081
Hmmmm. Very interesting, indeed.

Does the onset of your symptoms coincide with the time you began the drug?  If so, it could very well explain the symptoms.  How exciting!

I would recommend that if you aren't going to call your doc, being the weekend and all, that you at least call your pharmacist to see if it's all right to just stop taking this drug.  SOme drugs must be tapered down.  Please let your doctor know on Monday that you've stopped taking it in the hopes of alleviating your symptoms.

Good luck!

I think Ada goes in tomorrow.  We're all praying.

Feel well,

Zilla*
Blank
Avatar_m_tn
There were several cases of a muscle disease brought on by some statin drugs used to reduce cholesterol.  Quix, do you know the name of the muscle disease??

Many patients on statin drugs complain of muscle aches and leg pain while on these drugs.  They don't go on to develop the muscle disease but just have chronic muslce aches and pains.

My mother was one of these patients.    She stopped the statin drugs and then all of her leg pain went away.,

Zilla is right.  Did your symptoms onset coincide with starting statin drugs??  Also, statins are not known to cause numbness, spasms, loss of motor function in the legs etc.  What exactly are your symptoms??

Good Luck,
Elaine
Blank
Avatar_m_tn
the muscle disease is rhabdomyosis and is a disease of the striated muscle fibers as the degenerate.

Statins deplete a substance in the body called Co-Q-10.   Sometimes if you take Co-Q-10 suppelments with a statin, you can avoid the leg muscle aches.

And, as I said earlier, these leg muscle aches are not the same as the symptoms you would get with a neurological disease such as numbness, spasms, loss of function etc.

Elaine
Blank
539156_tn?1281821956
My symptoms in detail are in my journal, but my main trouble is neuropathy in hands and feet and fatugue. I am lucky in that pain isn't my main problem. I have had several tests: MRI of neck and lumbar, GTT, B12, folate, anemia, EMG.  The GTT revealed a pre-diabetic condition, EMG shows nerve damage to feet, but no nerve damage to hands. The most affected limb is my left hand. Its function is compromised.. So, next will be an MRI to the brain.  
I did find information about statin drugs causing fatigue, neuropathy, brain fog, etc.  I googled "major side effects of statin drugs" and  " Neuropathy and statin drugs" and tried to find the ones that weren't selling anything.  There was enough research and testimonial info to convince me to try the 2 week break from my cholesterol medication.  The numbness in my hands came on so gradually, I can't be sure if it coincides with my taking the drug.  My feet have been numb much longer, so there is probably damage from my running high blood sugar for awhile without knowing it. My neuro seems determined to find the cause for all.  I am grateful for that.
Thanks so much for caring and sharing your knowledge,
Mary Kay
Blank
147426_tn?1317269232
The detrimental effects of statins are actually pretty well documented.  There is a group of scientists and physicians at the University of California San Diego collecting information on the statins.  Elaine is correct about the most severe muscle effects of statins, that is wholesale destruction of muscle tissue and is called rhabdomyolysis, literally "disolving of the muscles."  My mom had this after being on one of the early statins, Baychol, which was withdrawn from the market for this very reason.

Contrary to all of the Big Pharm ads, 80 to 90% of all the circulating cholesterol in your body is what you have made yourself.  It is NOT from your diet.  The liver synthesizes cholesterol via a complex pathway that is used by many other substances in the body.  Statins work by interrupting that synthesis pathway, so you don't make cholesterol.  However, that pathway is also used for the body to synthesize Co-Enzyme Q-10.  This is a substance required for basic metabolism in virtually every tissue in the body.  It is in especially high concentrations in muscle, heart and nerves.  The body's store of Co-Q10 drops dramatically when the person takes a statin.  Animal studies show that if Co-Q10 levels drop too much it will be fatal.

The drug companies recognized this relationship as early as the 90's.  One of them actually patented a combo med using a statin and Co-Q10, but never released it.  Notice that they all warn against the side effect (and newer ads have stopped calling it "rare.") of muscle pain, because this can be a sign of muscle damage.

I insist that every member of my family who is on a statin take supplemental Co-Q10.  Several (testimonial here) had deep muscle pain resolve.  Do I believe in the connection?  The biochemical pathway is the same between cholesterol and Co-Q-10 and that is exactly where the statins exert their effect. Statins lower tisuue levels of Co-Q10 documented in good studies. The class of drugs are known to have as a "not rare" side effect muscle pain and, as a rare consequence, massive muscle breakdown.  It is scientific fact and not a matter of "my belief."  Are there other tissues that can be affected by statins??  Absolutely since Co-Q10 is seen through out the body and is necessary for normal cellular metabolism.

Co-Q10 naturally diminishes with age and the elderly are more likely to be on statins.  I take a Co-Q10 supp and am not on a statin.  I would not take one for cholesterol, and would think two or three times about taking one for MS.  Several studies have shown a reduction in number of lesions when taking a statin.  But, then so have Prozac and Minocycline.  I'd much rather take one of those.

Wow...I have been on a soapbox.  Sorry.  I'll go find that scientific site about statin side effects.

Quix
Blank
147426_tn?1317269232
Here is that site.  They are looking for people's experience (testimonials) which can be helpful in determining the nature of future studies.  This group also has done controlled studies.  This is one of the best uses of testimonial information.

Quix
Blank
147426_tn?1317269232
Here is another page from that same site discussing adverse side effects.  It might be interesting to read their take also on the role of statins (Yes, there is one) in cardiovasuclar disease.  I find this whole site to be fascinating.

Q
Blank
539156_tn?1281821956
Amazing isn't it?  Did you find the part about neuropathy?  If I can bring my hand back by just stopping this drug, Yippee!  In any event, I will not take it anymore. I'm getting some CoQ10 immediately!  Vitamin Research Products makes a cocktail for cholesterol that includes CoQ10 I think.  I get things from them all the time because they research life extension. I will keep you posted.  My fatigue was pretty bad today, but it was really hot and humid.  Spent most of the day in front of a fan.  
Blessings,
Mary Kay
Blank
147426_tn?1317269232
Yes, read the pages on that site ( you can copy and paste the address into your browser)  They discuss neuropathy.

https://www.statineffects.com/info/adverse_effects.htm

Quix
Blank
539156_tn?1281821956
Wow...it's all there.  I'll let you know if I experience any changes.   MK
Blank
147426_tn?1317269232
Please don't anyone take my statement that "I wouldn't take a statin" as a recommendation.  I meant it only as a personal statement about my decision.

Quix
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
Avatar_f_tn
Blank
essdipity
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
987762_tn?1331031553
Blank
supermum_ms
Australia
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX